Loading ...
Sorry, an error occurred while loading the content.
 

Could meds and deep sleep be related?

Expand Messages
  • irmadombrowsky
    Hi, I have been following the group since my Flaco was diagnosed with HCM in June 2012. I have not introduced him yet so here we go: Flaco (DSH, tabby & white
    Message 1 of 2 , Dec 3, 2013
      Hi,

      I have been following the group since my Flaco was diagnosed with HCM in June 2012.  I have not introduced him yet so here we go:

      Flaco (DSH, tabby & white male) came to me while we were living in Puerto Rico in January 1999.  Only a few days weeks old, I had to bottle-feed him.  He has been my baby ever since. 

      He has mild kidney decease which seems to be stable and he is not taking any meds or fluid for that.  He does get horrible stomach acid which we first blamed on the CRF but later thought it might be IBD related.  Still not sure what causes it, I finally have it under control with better food and 1/4 Pepsid AC, twice a day.  His daily vomiting has stopped and he has gained over 2 LBS since.

      After 1 year of not requiring meds for his HCM, he is now taking 1/4 Atenolol, twice a day, since this June. The condition is still mild.  He just had an echo after 6 months on Atenolol and his heart looked slightly better than before (cardiologist said it could change day-to-day but it is a good sign that it didn't get worse).  

      As of August of this year, I also started giving him 1/4 pill Benazepril (Fortekor) per day.  This to reduce his blood pressure, which in turn reduces the workload on his kidneys.  This is when he really started feeling well and stopped his vomiting spells.  The vet was very pleased at his check up in October.  

      Then in early November, I refilled the prescription of Benazepril and received a different brand generic.  He immediately started vomiting again.  Changed the brand and it stopped.  However, since this event, he is going into very deep sleeps at night.  He sleeps with me every night.  Summers on my pillow, winters under the covers.  I am attuned to his every move while he is sleeping with me so I noticed the sudden change in sleeping behavior.  

      His breathing seems very shallow but still at 20 bpm which is normal.  His heart rate is low (Atenolol) at 100 bpm but according to the cardiologist not low enough to worry.  He still reacts to blowing against his ear, for example, by flicking his ear while asleep.  But when I try to wake him, it takes him a long time to do so.  Then, when he does wake up, he seems completely 'out of it', moving slowly and looking around with a dazed stare.  

      During the day he is pretty much his old self.  I got scared and took him off of the Benazepril since I was wondering if this all meant a low blood pressure.  He is eating and drinking well and does not vomit.  His nose is mostly pink and wet (when he used to feel bad because of pain in his stomach, it used to get pale white and dry).

      Has anyone ever seen this before?  The cardiologist (and vet) does not recognize it as having anything to do with his heart.  When I google this, I get the same answer all the time, that this is normal for some cats.  It is very strange that it came on so suddenly, seemingly to coincide with the change in generic drug.  He was doing extraordinarily well on both Atenolol and Benazepril until this change.  Does anyone have experience with giving both drugs at the same time?

      Thanks in advance.  I'm hoping to find out more soon since I'm having a hard time sleeping lately (counting breaths, heart rate etc in the middle of the night).

      Irma



    • Elfinmyst
      Hi there Mine take vetmedin, atenolol and fortekor (benazepril) and sleep very deeply. I wouldn t be too worried if he is doing well and stable on the
      Message 2 of 2 , Dec 3, 2013
        Hi there

        Mine take vetmedin, atenolol and fortekor (benazepril) and sleep very deeply. I wouldn't be too worried if he is doing well and stable on the medications and wakens easily. However you can ask for his blood pressure to be taken just to check it isn't too low now with the medications. They do lower blood pressure so that might be worth asking. Mine got used to them more over time and now have all three drugs together.

        Lyn:)


      Your message has been successfully submitted and would be delivered to recipients shortly.